MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code Bowel Perforation (2668)
Date of Event 08/28/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted gastric bypass surgical procedure, during stapling/cutting with a blue reload, the tissue bunched and created a tear in the bowel.As a result, the bowel was sutured.The procedure was completed and the patient¿s status was reported to be stable.On (b)(6) 2020, intuitive surgical, inc.(isi) received the following information from the site: it was reported that the stapler cut without firing the staples, and the surgeon sutured the hole in the bowel.It was confirmed that the surgeon did not use buttress material, and there is no video recording or photographic images for review.On (b)(6) 2020, isi received user facility medwatch report# 4900240000-2020-8096 regarding the event, which contained the following event description: da vinci 45 stapler for gastric bypass.Doctor fired a blue load staple and upon doing so, it cut the tissue however it failed to fire the staples leaving an open hole in the stomach.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 45 instrument associated with this complaint and completed investigations.Failure analysis investigations of the stapler instrument could not confirm or replicate the reported issue.The stapler instrument was installed on an in-house system where it passed the initialization test and moved intuitively with full range of motion in all directions.The instrument also passed the clamp/reload firing test and no errors were identified within the logs for the instrument.Isi also received the stapler 45 blue reload associated with this complaint and completed investigations.Failure analysis investigations of the reload did not replicate nor confirm the customer reported complaint.The reload was returned fired.The reload knife was seated at the distal end as expected.All of the reload pushers had been pushed up and all the staples had been fired.There was no cartridge damage.The reload was found to have a mechanical indentation on the blade, which was noted to not be related to the customer reported complaint.Isi has reviewed the system logs.Stapler 45 instrument (part# 470298-14, lot# t10200617-0044) fired five blue stapler 45 reloads.All firings were completed per the logs.There were no incomplete clamps by this instrument.No image or video clip for the reported event was submitted for review.This complaint is considered a reportable event due to the following conclusion: during a da vinci-assisted gastric bypass surgical procedure, during stapling/cutting with a blue reload, the tissue bunched and created a tear in the bowel.As a result, the bowel was sutured.Blank mdr fields: follow-up was attempted, but the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section is not applicable.Field is blank because the product is not implantable.Information for the blank fields in section is not available.Fields are not applicable.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14823619
Report Number2955842-2022-12455
Device Sequence Number4613362
Product Code GDW
UDI-Device Identifier10886874112875
UDI-Public(01)10886874112875(10)L90191028
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Notification,Other
Type of Report Initial
Report Date (Section B) 09/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL90191028 0859
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/04/2020
Initial Report FDA Received Date06/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age59 YR
Patient SexFemale
Patient Weight110 KG